Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


desperate
May 30, 2001

I have been pos for 10 yrs w/ no real problems. T cell at about 375 - 400 and v-load at 12000. About 6 mnths ago I decided to start drug therapy even though I had never had any great problems. I am on Zerit, Ziagen, and Epivir. During this 6 mnths I have gained about 40 lbs and am having a horrible time with bloating. My stomach bloats and becomes very hard especially the muscle area below the rib cage. This bloating is constant and does not go down, but does get worse most of the time after I eat and after taking the medication doses.I have had blood workups, ct scan, gastric emptying test, full uper GI workup and all have come back showing no problems. My docter tells me that it is not lipodystrophy because he does not see signs of fat redistribution such as loss of fat in the face, etc.I have read that many people seem to be having this problem. Is there anything that can be done to help? Is there any additional medication(s) that can lessen the bloating and stop and maybe even reduce the weight gain (working out and a strict diet has not stopped it)? I'm still gaining weight and still bloating. ABOUT TO EXPLODE - DALLAS! PS Are there any trial studies for this problem and if so where do I find them?

Response from Dr. Boyle

If you are accumulating fat in your abdomen, this is one form of the fat redistribution syndrome. The first step to consider, given that you did not have the problem before starting antiretroviral therapy and you started that therapy with relatively high Tcells and low viral load (the DHHS guidelines now suggest starting when the Tcells are 200-350 and the viral load is >55,000), is stopping or changing the antiretrovirals that you are on. Second, it sounds like you have had a very thorough GI evaluation, but if bloating is the main problem you might consider trying an agent that stimulates gastric motility (e.g., Reglan) and taking small, frequent meals that may limit the problem. Finally, treatments for fat accumulation are not well settled, although discontinuation of antiretroviral therapy, exercise, diet, growth hormone, and some other agents have all been associated with varying levels of success. There are several clinical trials underway to evaluate treatments for fat redistribution syndrome and you should ask your doctor about studies that may be available in your area.



Previous
sustiva side effects
Next
ddi/d4t and neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement